Alert archive / Illinois / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 15, 2009, 9:03 AM CDT for Fulton County, Knox County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 9:03 AM CDT (14:03 UTC)
- Expired
- May 15, 2009, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fulton County, IL, Knox County, IL
The radar
The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 10:15 AM CDT | FLASH FLOOD | Farmington, IL | SECTION OF HIGHWAYS 116 AND 78 CLOSED DUE TO WATER OVER ROADS. ALSO WATER IN AN OFFICE BUILDING IN THE AREA. |
| May 15, 10:45 AM CDT | FLASH FLOOD | Farmington, IL | SEVERAL SMALL STREAMS OUT OF BANKS IN NORTHERN HALF OF COUNTY |
| May 15, 12:15 PM CDT | HEAVY RAIN 3.35 | 5 Ne Avon, IL | 3.35 INCHES OF RAIN SINCE MIDNIGHT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KILX 151403 FFWILX ILC057-095-152000- /O.NEW.KILX.FF.W.0012.090515T1403Z-090515T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LINCOLN IL 903 AM CDT FRI MAY 15 2009 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN FULTON COUNTY IN WEST CENTRAL ILLINOIS... SOUTHERN KNOX COUNTY IN WEST CENTRAL ILLINOIS... * UNTIL 300 PM CDT. * AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE MOVING ACROSS THE WARNED AREA. UP TO 3 INCHES OF RAINFALL HAS BEEN ESTIMATED BY RADAR SINCE 5 AM CDT AND AN ADDITIONAL 2 INCHES WILL BE POSSIBLE THROUGH EARLY AFTERNOON. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ABINGDON...AVON...FAIRVIEW...FARMINGTON...LONDON MILLS...MAQUON... YATES CITY...DELONG...ELLISVILLE...MIDDLE GROVE...NORRIS AND ST. AUGUSTINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE IN LINCOLN. && LAT...LON 4085 8999 4062 8999 4053 9045 4088 9045 $$
1 follow-up statement
000 WGUS73 KILX 151537 FFSILX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1037 AM CDT FRI MAY 15 2009 ILC057-095-152000- /O.CON.KILX.FF.W.0012.000000T0000Z-090515T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FULTON-KNOX- 1037 AM CDT FRI MAY 15 2009 ...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL 300 PM CDT FOR SOUTHERN KNOX AND NORTHERN FULTON COUNTIES... AT 1035 AM CDT...RAINFALL ESTIMATES HAD CLIMBED TO OVER 3 INCHES ALONG THE KNOX/FULTON COUNTY BORDER. RAINFALL MAY DIMINISH BRIEFLY LATE THIS MORNING...BUT THEN PICK UP AGAIN EARLY THIS AFTERNOON WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE. LOCATIONS IMPACTED INCLUDE ABINGDON...AVON...FAIRVIEW...FARMINGTON... LONDON MILLS...MAQUON AND YATES CITY PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4085 8999 4062 8999 4053 9045 4088 9045 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:50 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 15, 6:50 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 650 AM CDT FRI MAY 15 2009 .DISCUSSION... ISSUED 317 AM CDT FRI MAY 15 2009 UPPER LEVEL TROF TRYING TO DIG INTO THE ROCKIES...WITH A SFC LOW DEVELOPING IN THE NRN PLAINS. FRONTAL BOUNDARY ASSOCIATED WITH WEDNESDAYS WEATHER IS STILL STRETCHED FROM KS INTO THE MID ATLANTIC STATES. THIS WILL PLAY A ROLE WITH THE COMING FORECAST. MAIN ISSUES ARE THIS FRONT AND ITS INTERACTION WITH AN APPROACHING WAVE FOR THE NEXT TWO DAYS. MODELS ARE ACTUALLY IN PRETTY DECENT AGREEMENT OVERALL. MAJOR DIFFERENCES IN THE MODELS CROP UP IN THE EARLY PARTS OF NEXT WEEK WITH THE ECMWF MAINTAINING A SLOWER PROGRESSION OF AN UPPER WAVE...AND THE GFS BUILDING IN A MASSIVE UPPER LEVEL RIDGE...WITH DRY AND HOT WEATHER FOR THE MIDWEST AND THE SERN CONUS. FOR THE MOST PART...THE FORECAST IS NOT REALLY AFFECTED BY THIS DIFFERENCE...AS THE FORECAST IS DRY EITHER WAY FOR DAYS 3 THRU 5. SHORT TERM...TODAY AND TOMORROW... BOUNDARY TO THE SOUTH STILL PROGGED TO BEGIN DRIFTING NORTH WITH WAA AT THE SFC...HOWEVER... NAM/WRF MAY BE PUSHING IT A LITTLE TOO FAR NORTH AS THE THUNDERSTORM COMPLEX MOVING ACROSS IA AND MO THIS MORNING MAY KEEP THE LOW LEVELS A BIT COOLER. SO...FRONTAL POSITION IS A BIT PROBLEMATIC. HOWEVER...THE UPPER WAVE/LLJ ENHANCED SHOWERS SHOULD CONTINUE INTO THIS MORNING. THE FRONT SHOULD DRIFT NWD...ALLOWING FOR SOME WAA SHOWERS LATER IN THE AFTERNOON. ESSENTIALLY...SEVERAL WEAK INFLUENCES KEEPING POPS IN FOR MUCH OF TODAY. BIG THREAT FOR SEVERE WEATHER WILL BE LATER AS THE INSTABILITY MAXIMIZES LATER TODAY...ANCHORING MUCH OF THE CWA IN A WARM SECTOR ENVIRONMENT. COLD FRONT APPROACHES AND SETS OFF ANOTHER ROUND OF PRECIP THAT WILL EVENTUALLY MELD INTO A QUASI LINEAR STRUCTURE YET AGAIN WITH AN AMPLIFIED WIND THREAT IN THE OVERNIGHT HOURS. EXPECT RAIN TO COME TO AN END IN THE FIRST HALF OF THE DAY TOMORROW...WITH COOLER TEMPS BEHIND THIS FRONT. LONG TERM...SUNDAY THROUGH TUESDAY... ONCE THE SHOWERS CLEAR THE FA ON SATURDAY AFTERNOON...THE MIDWEST MOVES INTO A DRIER PATTERN...AND SLIGHTLY COOLER THROUGH SUNDAY NIGHT. 850MB TEMPS IN ECMWF DROP TO 3C TO 6C...BRINGING SLIGHTLY UNSEASONABLE COOLER TEMPS IN UNTIL THE WARM UP KICKS IN AGAIN WITH SUNNY SKIES ON MONDAY. HJS && .AVIATION... ISSUED 650 AM CDT FRI MAY 15 2009...FOR THE 12Z TAFS ONGOING SHOWERS AND STORMS WILL CONTINUE FOR MUCH OF THE MORNING...AS A WARM FRONT LIFTS N ACROSS THE AREA. PIA AND BMI WILL HAVE THE BEST CHANCE AT IFR VIS AND MVFR CIGS THIS MORNING DUE TO STRONGER STORMS. WILL TEMPO A COUPLE HOURS OF THOSE CONDITIONS EARLY THIS MORNING AT BOTH SITES. THE REMAINDER OF C IL WILL SEE MORE SCATTERED CONVECTION...SO WILL BROAD BRUSH THOSE AREAS WITH VFR CONDITIONS. STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG THE COLD FRONT LATE THIS AFTERNOON AND EVENING...AS IT MOVES EAST. WILL TEMPO 3 HRS OF IFR VIS AND CIGS AT ALL SITES DURING THE EVENING. TIMING STILL A LITTLE IN DOUBT...BUT MORE CONFIDENT ON THE LOW VIS AND CIGS OCCURRING. BY MIDNIGHT...THE COLD FRONT SHOULD BE ESE OF MOST TAF SITES...POSSIBLE NOT DEC/CMI. WENT WITH NW WINDS AND IFR CIGS THE REMAINDER OF THE NIGHT...ONCE THE STORMS DEPART. SHIMON && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH SATURDAY MORNING FOR ILZ027>031-036>038. &&
Hazardous weather outlook, May 15, 5:40 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 540 AM CDT FRI MAY 15 2009 ILZ027>031-036>038-161100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 540 AM CDT FRI MAY 15 2009 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. SOME OF THE STORMS MAY REACH SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL BE POSSIBLE. VERY HEAVY RAINFALL IS ALSO EXPECTED. RAINFALL AMOUNTS MAY REACH BETWEEN 1 AND 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS RAIN...FALLING ON ALREADY SATURATED SOILS...WILL AGGRAVATE ONGOING FLOODING PROBLEMS ACROSS THE AREA. THE STORMS WILL SHIFT SOUTH OF THE AREA LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...MACKINAW...AND SPOON RIVERS WILL EXPERIENCE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM. ILZ040>057-061>063-066>068-071>073-161100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT- SHELBY-VERMILION- 540 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND OVERNIGHT...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. SOME OF THE STORMS MAY REACH SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL MAY DEVELOP...AND FALL ON ALREADY SATURATED SOILS. ANY ONGOING FLOODING PROBLEMS ACROSS THE AREA WILL LIKELY BE AGGRAVATED. THE STORMS WILL SHIFT SOUTH OF THE AREA BY EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...SANGAMON...LITTLE WABASH...AND EMBARRAS RIVERS WILL EXPERIENCE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 1 AM. SHIMON
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:28 AM CDT | Flash Flood Warning | ILX | Knox, Peoria, Stark | 5 hr |
| May 15, 10:55 AM CDT | River Flood Warning | ILX | Fulton | 6 days |
| May 15, 10:58 AM CDT | River Flood Warning | ILX | McLean, Tazewell, Woodford | 56 hr |
| May 15, 11:32 AM CDT | Areal Flood Advisory | ILX | Fulton, Marshall, Peoria, Tazewell, Woodford | 6 hr |
| May 15, 2:35 PM CDT | Flash Flood Warning | ILX | Fulton, Knox, Peoria, Stark | 6 hr |
| May 15, 2:38 PM CDT | Special Weather Statement | ILX | Schuyler | 67 min |
| May 15, 3:32 PM CDT | Flash Flood Warning | ILX | Fulton, Schuyler | 6 hr |
| May 15, 3:45 PM CDT | Tornado Warning | ILX | Cass, Morgan, Scott | 45 min |
| May 15, 4:00 PM CDT | River Flood Warning | ILX | Cass, Mason | 9 days |
| May 15, 4:17 PM CDT | Flash Flood Warning | ILX | Marshall, Peoria, Tazewell, Woodford | 6 hr |
| May 15, 4:25 PM CDT | Tornado Warning | ILX | Cass, Morgan | 35 min |
| May 15, 4:47 PM CDT | Areal Flood Advisory | ILX | Mason, Tazewell | 6 hr |
| May 15, 4:49 PM CDT | Tornado Warning | ILX | Cass, Menard, Sangamon | 26 min |
| May 15, 5:14 PM CDT | Tornado Warning | ILX | Logan, Menard, Sangamon | 46 min |
| May 15, 5:25 PM CDT | Areal Flood Advisory | ILX | McLean, Tazewell, Woodford | 6 hr |
| May 15, 5:38 PM CDT | Areal Flood Advisory | ILX | Cass, Mason, Menard | 6 hr |
| May 15, 5:40 PM CDT | Tornado Warning | ILX | Logan, Macon, Sangamon | 50 min |
| May 15, 5:46 PM CDT | Flash Flood Warning | ILX | McLean, Tazewell, Woodford | 5 hr |
| May 15, 5:54 PM CDT | Flash Flood Warning | ILX | Cass, Logan, Mason, Menard, Morgan, Sangamon and 2 more | 6 hr |
| May 15, 5:58 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 47 min |
| May 15, 6:06 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 54 min |
| May 15, 6:11 PM CDT | Tornado Warning | ILX | Macon | 35 min |
| May 15, 6:16 PM CDT | Special Weather Statement | ILX | Mason, Menard | 59 min |
| May 15, 6:26 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard, Sangamon | 30 min |
| May 15, 6:27 PM CDT | Flash Flood Warning | ILX | DeWitt, Macon | 6 hr |
| May 15, 6:38 PM CDT | Tornado Warning | ILX | Champaign, Vermilion | 31 min |
| May 15, 6:42 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Sangamon | 48 min |
| May 15, 6:42 PM CDT | Tornado Warning | ILX | Champaign, Macon, Piatt | 48 min |
Nearby
Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.